Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 110, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 1998, 6:36 PM CDT for Butler County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 6:36 PM CDT (23:36 UTC)
- Expired
- Jun 13, 1998, 7:35 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:38 PM CDT | Hail 1 | Smileyburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 132336 RRA SVRICT KSC015-140035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 636 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 735 PM CDT * AT AT 632 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 20 MILES SOUTH OF EL DORADO...OR JUST SOUTH OF DOUGLASS...MOVING TO THE NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOUGLASS SMILEYBURG LEON AUGUSTA THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS IN EFFECT UNTIL 650 PM. THE TORNADIC STORMS HAVE MOVED EAST OUT OF THE COUNTY! A TRAINED SPOTTER REPORTED GOLFBALL SIZE HAIL IN DOUGLASS AT 634 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. DAVIS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:53 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 13, 3:53 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT SAT JUN 13 1998 ...SHORT TERM... COULD BE A BUSY EVENING AS FIRST STORM OF THE DAY FIRING ALONG THE DRYLINE NEAR P28. VIS SATELLITE SHOWS CU/TCU BEGINNING TO BUILD ALONG THE DRYLINE FROM SPS NORTH TO HLC. LAPS CAPES AT 19Z HAVE SOARED ABOVE 5000 J/KG OVER SC KS WITH 3-4K CAPES ELSEHWERE. BEST TORNADO THREAT APPEARS JUST N OF ICT TOWARD SLN WHERE WINDS REMAINED BACKED...THOUGH SUPERCELLS WITH BRIEF TORNADOES POSSIBLE ANYWHERE IN THE CWA. WILL ADD SEVERE WORDING TO ALL ZONES. DRY LINE KICKS EAST QUICKLY OVERNIGHT...WILL LIKELY END TSRA BY MIDNIGHT SC/CE...COULD LINGER INTO THE EARLY MORNING SE ZONES. MIN TEMPS NEAR GUIDANCE ACCEPTABLE. PETERSEN ...LONG TERM... LTL TIME FOR LENGTHY DISC W/ COORD OF WW AND CNVTN FIRING... BRISK/DRIER WLY FLO BHND DEPARTG LOW ON SUNDAY WIT TEMPS SOME 15F COOLER THAN TDA BUT STILL NR CLIMO FOR JUNE. MAIN FCST CONCERN IS LATE SUNDAY/MONDAY WITH S/W IN NWLY FLO ALOFT. LUKS LIKE ENUF MSTR WITH SYS AND MID LVL CAA FOR SC WITH WK INSTBY FOR SHWRS. CLOUDS AND LO LVL CAA SHUD MAKE FOR A LTL COOLER TEMPS. GENL WARMING TREND INTO MID-WEEK WITH NXT SGNFCT CHC OF PCPN WED NGT/THU. DARMOFAL FCSTID = 13 ICT 67 88 62 84 / 60 5 10 20 HUT 67 86 60 81 / 60 5 10 20 EWK 67 86 60 81 / 60 5 10 20 EQA 67 86 61 82 / 60 5 10 20 WLD 67 88 63 84 / 60 5 10 20 RSL 64 83 56 78 / 50 5 20 20 GBD 64 84 56 79 / 50 5 20 20 SLN 66 85 59 80 / 60 5 10 20 MPR 66 86 60 81 / 60 5 10 20 CFV 69 85 63 84 / 60 20 10 20 CNU 69 84 62 83 / 60 20 10 20 K88 69 84 62 82 / 60 20 10 20 .ICT...NONE.
In the hours before
Special weather statement, Jun 13, 4:30 PM CDT, 2 hours 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. KED
Special weather statement, Jun 13, 6:34 PM CDT, 2 minutes before
KSZ067-068-082-083-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT SAT JUN 13 1998 ...STRONG WINDS WERE MOVING ACROSS GREATER WICHITA... AT 630 PM CDT...DOPPLER RADAR SHOWED STRONG OUTFLOW WINDS OF 45 TO 55 MPH MOVING ACROSS SEDGWICK AND KINGMAN COUNTY. THESE WINDS WERE THE RESULT OF STRONG OUTFLOW FROM THUNDERSTORMS ACROSS SUMNER AND COWLEY COUNTIES. IF YOU LIVE IN SEDGWICK COUNTY...KINGMAN COUNTY...RENO OR HARVEY COUNTIES BE PREPARED FOR STRONG WINDS THROUGH 730 PM CDT. DARMOFAL
Special weather statement, Jun 13, 6:34 PM CDT, 2 minutes before
KSZ067-068-082-083-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT SAT JUN 13 1998 ...STRONG WINDS WERE MOVING ACROSS GREATER WICHITA... AT 630 PM CDT...DOPPLER RADAR SHOWED STRONG OUTFLOW WINDS OF 45 TO 55 MPH MOVING ACROSS SEDGWICK AND KINGMAN COUNTY. THESE WINDS WERE THE RESULT OF STRONG OUTFLOW FROM THUNDERSTORMS ACROSS SUMNER AND COWLEY COUNTIES. IF YOU LIVE IN SEDGWICK COUNTY...KINGMAN COUNTY...RENO OR HARVEY COUNTIES BE PREPARED FOR STRONG WINDS THROUGH 730 PM CDT. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 66 min |
| Jun 13, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 60 min |
| Jun 13, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 60 min |
| Jun 13, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Jun 13, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jun 13, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Jun 13, 5:37 PM CDT | Tornado Warning | ICT | Sumner | 33 min |
| Jun 13, 5:45 PM CDT | Tornado Warning | ICT | Butler | 65 min |
| Jun 13, 5:47 PM CDT | Tornado Warning | ICT | Cowley | 63 min |
| Jun 13, 5:55 PM CDT | Tornado Warning | ICT | Chase | 45 min |
| Jun 13, 6:00 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 60 min |
| Jun 13, 6:27 PM CDT | Tornado Warning | ICT | Greenwood | 63 min |
| Jun 13, 6:46 PM CDT | Tornado Warning | ICT | Cowley | 49 min |
| Jun 13, 6:52 PM CDT | Tornado Warning | ICT | Elk | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.